MAUDE Adverse Event Report: DEPUY SYNTHES SPINE VIPER2 STRAIGHT ROD-200MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE VIPER2 STRAIGHT ROD-200MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 186789200
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint : (b)(4).Pc: surgical intervention, medical device removal, device breakage.(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an unknown date, the patient underwent hardware removal, there was a straight rod breakage and a loosening of an inner set screw.The procedure and patient outcome were unknown.This complaint involves two (2) devices.
 
Additional Manufacturer Narrative
(b)(4).The rod was found to be broken at its length.The second half of the rod was not returned.A fracture analysis was conducted on the returned device.Optical imaging of the fracture shows two surface morphologies, a smooth region and a grainy/rough region with progression lines which are indicative of fatigue failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A definitive root cause of the rod breaking postoperatively could not be positively determined.However, the optical image of the fracture surface reveals two surface morphologies, a smooth region and a grainy/rough region with progression lines; which are indicative of fatigue failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 STRAIGHT ROD-200MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key8664279
Report Number1526439-2019-51714
Device Sequence Number10835621
Product Code NKB
UDI-Device Identifier10705034132969
UDI-Public(01)10705034132969
Combination Product (Y/N)N
PMA/510(K) Number
K071860
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186789200
Device Catalogue Number186789200
Device Lot NumberTBTSY
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2019
Initial Date Received by Manufacturer 05/13/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date06/03/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;